High Wind, Briscoe
- When
- March 7, 4:30 PM CST
- Where
- Briscoe forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
A strong upper level storm system approaching the region on the seventh drew up low level moisture from the Gulf of Mexico into the Rolling Plains. A dryline pushed into the Rolling Plains in the afternoon as lift from the upper level storm system spread over the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level storm system approaching the region on the seventh drew up low level moisture from the Gulf of Mexico into the Rolling Plains. A dryline pushed into the Rolling Plains in the afternoon as lift from the upper level storm system spread over the region. Virga showers developed west of the dryline in the relatively dry air. One of these virga showers produced a severe wind gust to 62 mph near Caprock Canyons State Park (Briscoe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 7, 2:56 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 256 PM CST Thu Mar 7 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 252 PM CST Thu Mar 7 2024 2:00 PM surface observations show the dryline oriented southwest to northeast marked by surface dewpoints in the 50s and near 60 degrees and south winds to the east of the boundary. Environmental conditions are becoming increasingly supportive for isolated convection to develop this afternoon with clear skies contributing to rising instability where surface objective analysis is already showing over 500 J/kg of SBCAPE east of the dryline in the southern Rolling Plains. Storms are trying to initiate along the dryline as of 2:00 PM where we have seen some isolated updrafts struggle to grow in Motley County. The main question will be where storms initiate before moving east out of our forecast area this afternoon and evening. Forecast sounding profiles show long and straight hodographs which would favor splitting supercells if a strong updraft can manage to form and maintain itself. Late tonight and tomorrow morning, a strong cold front will move south through the forecast area resulting in much cooler high temperatures in the 40s and 50s. Additionally, there is a slight chance of rain showers as the 150+ kt jet streak moves across West Texas but coverage is expected to be isolated to scattered with only light rain amounts. With the much cooler air mass in place, there is a chance that some snowflakes may mix in with this rain shower activity but have opted to keep the precipitation type as liquid given forecast low-level atmospheric temperatures profiles and surface temperatures above freezing. && .LONG TERM... (Friday night through next Wednesday) Issued at 252 PM CST Thu Mar 7 2024 Friday night will be much colder compared to the past few nights as surface high pressure settles over the region. Skies should gradually clear into Saturday morning helping temperatures to drop into the 20s on the Caprock and lower to mid 30s east of the escarpment. The surface high pressure will remain over the area on Saturday helping to keep temperatures cool despite the full sunshine with most locations only warming into the mid to upper 50s with light northerly winds. Temperatures will begin to moderate on Sunday as surface winds become southerly helping to bump temperatures back into the mid to upper 60s. Thicknesses will continue to increase on Monday as shortwave ridging slides across the area boosting temperatures back above average into the low to mid 70s. Upper-level ridging will quickly give way to troughing on Tuesday however westerly downsloping winds are expected hence high temperatures will remain in the 70s. A dryline is expected to sharpen across the Rolling Plains by the afternoon however by this time the best lift should be moving east of our forecast area hence currently expected Tuesday to remain dry across our counties. Another shortwave will quickly follow on the heels of the first one leading to a renewed area of surface cyclogenesis in northeast Colorado. This should be the breeziest day of next week with southwesterly winds around 20 mph which also means that this should be the peak day of fire weather concerns as well. These stronger winds will also help make Wednesday the hottest day of next week with temperatures topping out in the lower 80s across the Rolling Plains and mid and upper 70s elsewhere. Ensemble guidance diverges for Thursday and beyond as an upper-level low digs south into the southwestern U.S. however location and timing remains uncertain. This would be the next system to watch to possibly bring precipitation to the region along with cooler temperatures. /WI && .AVIATION... (18Z TAFS) Issued at 1133 AM CST Thu Mar 7 2024 Southwest winds are expected to become breezy this afternoon at all three TAF sites before decreasing in speed this evening. A cold front will shift winds to the north late tonight/early tomorrow morning and winds will remain breezy. There is a small chance of thunderstorms in the vicinity of KCDS this afternoon and evening but confidence is low that storms will affect the terminal. If a storm forms near KCDS this afternoon or evening, strong and erratic winds, and hail are possible. MVFR CIGs are possible to develop at all three TAF sites tomorrow morning. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CST this evening for TXZ033-034-039- 040. && SHORT TERM...17 LONG TERM....58 AVIATION...17
Hazardous Weather Outlook National Weather Service Lubbock TX 222 PM CST Thu Mar 7 2024 TXZ021>044-082030- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 222 PM CST Thu Mar 7 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Warm and dry conditions will create elevated to critical fire weather conditions today across the South Plains. A Red Flag Warning is in effect from 12 PM CST to 7 PM CST for the southwestern portion of the South Plains. A Fire Danger Statement is also in effect for other areas across the Caprock from 12 PM CST to 7 PM CST. Thunderstorms are possible across the extreme southeastern Texas Panhandle into the Rolling Plains this afternoon and evening. The strongest will be capable of producing hail to the size of quarters and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated fire weather conditions will be possible across portions of the South Plains and southwestern Texas Panhandle Monday and Tuesday. Elevated to near critical fire weather conditions will be possible area wide on Wednesday.
Special Weather Statement
National Weather Service Lubbock TX
353 PM CST Thu Mar 7 2024
TXZ038-072215-
King TX-
353 PM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KING COUNTY THROUGH
415 PM CST...
At 352 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles west of Benjamin, moving northeast at 50 mph.
HAZARD...Wind gusts to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central King
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
northwestern Texas.
&&
LAT...LON 3345 10006 3358 10012 3372 10000 3346 9999
TIME...MOT...LOC 2152Z 216DEG 45KT 3359 10000
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MCZThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155183.